Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 25, NWS Charleston, WV

February 17, 2018Barbour County, West Virginia

NWS Charleston, WV issued this river flood warning at Feb 17, 2018, 3:16 AM EST for Barbour County, West Virginia. It took effect at Feb 17, 2018, 5:01 AM EST. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2018, 3:16 AM EST (08:16 UTC)
In effect from
Feb 17, 2018, 5:01 AM EST
Expired
Feb 17, 2018, 4:00 PM EST
In force
11 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 170 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tygart Valley River at Belington (BELW2). The gauge peaked at 14.07 ft at Feb 17, 2018, 6:00 AM EST.

actionminormoderate101502/1702/18
Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03051000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

720 
WGUS41 KRLX 170816
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
River Flood Warning
National Weather Service Charleston WV
316 AM EST Sat Feb 17 2018

...The National Weather Service in Charleston WV has issued a flood warning for 
the following rivers... Tygart Valley River...


Affecting the following counties in West Virginia...Barbour.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.



Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.

The next issuance will be when conditions warrant.



&&

WVC001-172016-
/O.NEW.KRLX.FL.W.0025.180217T1001Z-180217T2100Z/
/BELW2.1.ER.180217T1001Z.180217T1200Z.180217T1500Z.NO/
316 AM EST Sat Feb 17 2018

the National Weather Service in Charleston WV has issued a 

* Flood Warning for 
  the Tygart Valley River At Belington.
* until this afternoon...or until the warning is cancelled.
* At  3:03 AM Saturday the stage was 13.9 feet. 
* Minor Flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...rise above flood stage by early this morning and continue to rise 
  to near 14.1 feet by this morning. The river will fall below flood stage by 
  late this morning.
* At stages near 14.0 feet...Both river banks near the river gage and roadways in
  low lying areas are flooded, especially along River, Dayton Streets, the 
  intersection of Talbott Road, and Walbash Street.
* A crest near 14.1 feet compares to a previous crest of 15.9 feet on March 12 
  2015.  

&&

LAT...LON 3906 8002 3904 7991 3897 7991 3896 7999


$$
1 follow-up statement
231 
WGUS81 KRLX 171419
FLSRLX
River Flood Statement
National Weather Service Charleston WV
919 AM EST Sat Feb 17 2018

...The flood warning is cancelled for the following rivers...Tygart Valley 
River.
  At Belington...
 
 Affecting the following counties in West Virginia...Barbour.


&&

WVC001-171449-
/O.CAN.KRLX.FL.W.0025.000000T0000Z-180217T2100Z/
/BELW2.1.ER.000000T0000Z.180217T1100Z.180217T1245Z.NO/
919 AM EST Sat Feb 17 2018

The Flood Warning is cancelled for
  the Tygart Valley River At Belington.
* AT  8:30 AM Saturday the stage was 13.9 feet. 
* fell below flood stage at  7:45 AM Saturday.
* Flood stage is 14.0 feet.
* Forecast...the river will continue to fall to 9.6 feet by Sunday morning.
* A crest near 9.3 feet compares to a previous crest of 15.9 feet on March 12 
  2015.  

&&

LAT...LON 3906 8002 3904 7991 3897 7991 3896 7999


$$

Kistner

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Feb 17, 3:12 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 17, 3:12 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
312 AM EST Sat Feb 17 2018

.SYNOPSIS...
Low pressure system approaches today/tonight. High pressure
Sunday. Warm front Monday, and then a cold front midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM Saturday...

Surface wave moves across southern coalfields today and tonight.
Highest QPF associated with this feature generally confined
south and west of KCRW-KBKW line. Soil conditions remain quite
saturated, and flood watch warranted for southwest Virginia
counties. At surface and aloft we will see a decent wedge of
warm air work its way up through central West Virginia, with
some cold air damming occurring across eastern mountains.
Profiles suggest enough cold air in place up through mid levels,
in wake of recent frontal passage will be enough for general
wintry mix with generally all snow across higher terrain, with
warm air wedge remaining west of the mountains. Will likely see
a wide range of snow amounts, with some areas even seeing brief
period of freezing rain and sleet, and liquid precipitation
mixed in at times. Thus, snow accumulation confidence quite low,
and only brought in higher amounts, ie greater then 4 inches
over the highest terrain.

Used consensus of models for temperature forecast and blended
these back in to inherited forecast, resulting in little change
to current forecasted trends.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 310 AM Saturday...

High pressure will be moving in on Sunday, with any lingering
precip in the northern mountains tapering off by mid morning. As
the high drifts to the east Sunday night, we will start to see
warm air advection kick in and have gone with a non-diurnal
trend during the pre-dawn hours. A warm front lifts through
early Monday, with an area of light rain overspreading the area.
Temperatures will be warm enough for all rain.

The warm front will be north of the forecast area by Monday
night with any precip also to the north. Tuesday will be a down
right warm day as we are firmly in the warm sector, and should
get some decent sunshine. Bumped up highs a degree or two over
the previous forecast, but still coming in below some guidance.
ECMWF MOS for instance would give us another 2-3 degrees over
current forcast. Already have the forecast into record high
range for climate sites -- and could be flirting with record
highs for the month of February as a whole.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 310 AM Saturday...

A cold front is approaching Tuesday night, with POPs gradually
increasing across SE Ohio through the pre-dawn. Some timing
differences on the frontal passage between GFS and ECMWF, but
overall looks like it will cross on Wednesday with best POPs
trailing just behind the front. Thought about introducing
thunder, but instability is pretty meager. However, would not be
surprised if some thunder gets added in eventually. GFS does
show an area of 100-200 J/kg MUCAPE crossing.

The front gets hung up by a wave moving along it, so have POPs
lingering -- especially across the south -- Thursday and
Thursday night. While details differ some in the models, it
does look like the boundary will eventually drift back north as
a warm front Friday, with POPs trending back up.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1220 AM Saturday...

Weak cold air advection taking place over moisture laden
surface. This leads to generally MVFR conditions with isolated
IFR through early Saturday. Gradients strong enough to mostly
keep conditions as a stratcu deck, the exception being mountain
sites. High pressure passes tonight and another low pressure
system moves in for Saturday.

Will see recovery to VFR conditions Saturday morning. However,
precipitation will be moving in with widespread MVFR ceilings
and visibility values with southwesterly flow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Low in eastern mountains. Medium elsewhere.

ALTERNATE SCENARIOS: Clearing and subsequent fog formation
overnight may vary. Onset of deteriorating conditions in rain
Saturday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         SAT 02/17/18
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    M    M    M    M    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    L    L    L
BKW CONSISTENCY  L    L    M    M    M    M    M    M    M    L    L    L
EKN CONSISTENCY  L    L    L    L    L    M    H    H    H    L    L    L
PKB CONSISTENCY  M    M    H    M    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    M    M    L

AFTER 06Z SUNDAY...
IFR possible in rain Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from noon today to 4 AM EST Sunday for
     WVZ522>524-526.
OH...None.
KY...None.
VA...Flood Watch from 10 AM EST this morning through this evening
     for VAZ003-004.

&&

SYNOPSIS...KMC/MZ
NEAR TERM...KMC
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KMC
Hazardous weather outlook, Feb 16, 9:31 PM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
931 PM EST Fri Feb 16 2018

VAZ003-004-180245-
Dickenson-Buchanan-
931 PM EST Fri Feb 16 2018

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Another dose of heavy rain is possible Saturday into Saturday night.
With wet ground in place, this rain will have to be monitored for
potential flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ522>524-526-180245-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
931 PM EST Fri Feb 16 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for the higher mountainous terrain
of northeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A wintry mix is expected Saturday into Saturday night. Light icing
is possible and a winter weather advisory or watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ024-025-033-034-180245-
Mingo-Logan-McDowell-Wyoming-
931 PM EST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another dose of heavy rain is possible Saturday into Saturday night.
With wet ground in place, this rain will have to be monitored for
potential flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>521-525-180245-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
931 PM EST Fri Feb 16 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Local storm report, Feb 17, 12:28 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            1 WSW UNION MILLS       39.39N  81.15W
02/16/2018                   PLEASANTS          WV   DEPT OF HIGHWAYS

            COUNTY ROUTE 3 CLOSED DUE TO FLOODING ALONG MIDDLE
            ISLAND CREEK AND ITS TRIBUTARIES.

&&

EVENT NUMBER RLX1800867

MZ
Local storm report, Feb 17, 12:30 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            ADONIS                  39.51N  80.99W
02/16/2018                   TYLER              WV   DEPT OF HIGHWAYS

            FLOODING ALONG LEFT BUFFALO RUN CLOSED COUNTY ROUTE 32.

&&

EVENT NUMBER RLX1800868

MZ
Local storm report, Feb 17, 12:36 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1236 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 N RIVERSIDE           39.18N  81.18W
02/16/2018                   RITCHIE            WV   DEPT OF HIGHWAYS

            CISCO ROAD CLOSED DUE TO FLOODING ALONG NORTH FORK
            HUGHES RIVER.

&&

EVENT NUMBER RLX1800869

MZ
Local storm report, Feb 17, 12:47 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1247 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            SANDYVILLE              38.91N  81.66W
02/16/2018                   JACKSON            WV   DEPT OF HIGHWAYS

            FLOODING ALONG RIGHT AND LEFT FORKS OF SANDY CREEK
            CLOSED PORTIONS OF CR 13/1 AND PARKERSBURG ROAD.

&&

EVENT NUMBER RLX1800870

MZ
Local storm report, Feb 17, 12:50 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 E KIDWELL             39.53N  80.87W
02/16/2018                   TYLER              WV   DEPT OF HIGHWAYS

            ELK FORK ROAD CLOSED DUE TO FLOODING ALONG ELK FORK.

&&

EVENT NUMBER RLX1800871

MZ
Local storm report, Feb 17, 12:52 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 AM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 ENE FREW              39.47N  80.82W
02/16/2018                   TYLER              WV   DEPT OF HIGHWAYS

            MUDDY CREEK ROAD CLOSED DUE TO FLOODING ALONG MUDDY
            CREEK

&&

EVENT NUMBER RLX1800872

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:27 PM ESTAreal Flood WarningRLXJackson21 hr
Feb 16, 8:31 PM ESTRiver Flood WarningRLXBarbour20 hr
Feb 16, 9:07 PM ESTRiver Flood WarningRLXCalhoun, Wirt20 hr
Feb 16, 9:17 PM ESTWinter Weather AdvisoryRLXDoddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more31 hr
Feb 16, 9:24 PM ESTFlood WatchRLXBoone, Kanawha, Lincoln, Logan, McDowell, Mingo and 3 more22 hr
Feb 17, 12:27 AM ESTRiver Flood WarningRLXUpshur11 hr
Feb 17, 3:24 PM ESTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming3 hr
Feb 17, 4:09 PM ESTAreal Flood WarningRLXLogan, McDowell, Mingo, Wyoming6 hr
Feb 17, 5:21 PM ESTSpecial Weather StatementRLXCabell5 hr

Nearby

River Flood Warnings in West Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.